Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 43, NWS Louisville, KY

July 9, 2004Bourbon County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 9, 2004, 6:29 PM EDT for Bourbon County, Kentucky. It was in force for 91 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2004, 6:29 PM EDT (22:29 UTC)
Expired
Jul 9, 2004, 8:00 PM EDT
In force
91 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Bourbon County, KY

The radar

The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 092232
FFWLMK
KYC017-100000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
629 PM EDT FRI JUL 9 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 800 PM EDT

* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT 2 TO 3 INCHES OF RAIN HAD FALLEN SINCE 530 PM EDT ACROSS 
SOUTHWEST BOURBON COUNTY. AN ADDITIONAL ONE TO TWO INCHES OF RAIN IS 
EXPECTED THROUGH 8 PM ACROSS PORTIONS OF BOURBON COUNTY.

* THE AREA MOST PRONE TO FLASH FLOODING IS ACROSS SOUTHWEST AND 
CENTRAL BOURBON COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE
THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
LOUISVILLE.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO...YOUR LOCAL RADIO AND
TELEVISION MEDIA FOR DETAILS AND FURTHER UPDATES.

LAT...LON 3815 8437 3810 8420 3820 8402 3834 8422
      3826 8434

$$

JSD
2 follow-up statements
000 
WGUS73 KLMK 092334
FFSLMK
KYC017-100000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
729 PM EDT FRI JUL 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 800 PM EDT FOR BOURBON
COUNTY...

AT 727 PM EDT...CALLS TO LOCAL LAW ENFORCEMENT OFFICIALS REPORTED NO 
SIGNIFICANT FLOODING ACROSS THE COUNTY. THE HEAVY RAIN THAT PROMPTED 
THE FLASH FLOOD WARNING HAS MOVED EAST. HOWEVER...DOPPLER RADAR 
ESTIMATED THAT A TOTAL OF 2 TO 4 INCHES OF RAIN FELL WEST OF 
CLINTONVILLE EARLIER THIS AFTERNOON WITHIN A 2 HOUR PERIOD. HIGH 
WATER MAY STILL PROVE HAZARDOUS TO MOTORISTS TRAVELING ACROSS LOW 
WATER CROSSINGS AND ALONG SMALL STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

LAT...LON 3815 8437 3810 8420 3820 8402 3834 8422
      3826 8434

$$

JSD
000 
WGUS73 KLMK 092356
FFSLMK
KYC017-100010-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
754 PM EDT FRI JUL 9 2004

...THE FLASH FLOOD WARNING PREVIOUSLY IN EFFECT UNTIL 8 PM EDT FOR 
BOURBON COUNTY HAS BEEN ALLOWED TO EXPIRE...

RAIN HAS MOVED OUT OF THE COUNTY...AND CALLS TO EMERGENCY MANAGEMENT 
INDICATE THAT NO PROBLEMS WITH HIGH WATER WERE REPORTED.

LAT...LON 3815 8437 3810 8420 3820 8402 3834 8422
      3826 8434

$$

JSD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:30 PM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 9, 2:30 PM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT FRI JUL 9 2004

.SHORT TERM...(TONIGHT THROUGH MONDAY).

A WARM FRONT MOVED NORTH OF THE COUNTY FORECAST AREA OVERNIGHT WITH
THE RESULT THIS AFTERNOON OF TEMPERATURES IN THE MID AND UPPER 80S
AND DEW POINT READINGS IN THE LOW TO MID 70S. SCATTERED
THUNDERSTORMS HAD DEVELOPED ACROSS THE NORTHERN PORTION OF THE CFA
AT 18Z IN A MORE UNSTABLE AIRMASS AND CLOSER TO THE WARM FRONTAL
BOUNDARY.

AN UPPER LEVEL RIDGE WILL REMAIN IN PLACE ACROSS THE SOUTHEAST
STATES AND EXTEND TO THE LOWER OHIO VALLEY THROUGH THE SHORT TERM
FORECAST PERIOD. WE EXPECT MAINLY AFTERNOON AND EVENING
THUNDERSTORMS THROUGH THE PERIOD WITH THE BEST CHANCE SATURDAY
AFTERNOON WHEN THERE WILL BE SOME ADDITIONAL UPPER LEVEL SUPPORT FOR
DEVELOPMENT.

THE MUGGY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE WEEKEND
WITH AFTERNOON TEMPERATURES TOPPING OUT AROUND 90 DEGREES AND LOWS
IN THE UPPER 60S AND LOWER 70S. HEAT INDICES WILL REACH 100 DEGREES
OVER THE NEXT FEW DAYS WITH DEW POINT READINGS IN THE LOW AND MID
70S.

.EXTENDED DISCUSSION (MONDAY NIGHT THROUGH FRIDAY)...

CURRENT SUITE OF EXTENDED MODELS CONTINUE TO BE IN GOOD AGREEMENT IN
THE EXTENDED PERIOD.  HOWEVER...CONVECTIVE FEEDBACK PROBLEMS NOTED
BY HPC SUGGEST THAT THE GFS SOLUTIONS MAY BE A BIT SUSPECT AND THAT
THE ENSEMBLES MAY BE THE BEST CHOICE FOR THIS PACKAGE.  WITH THAT
SAID...THE OVERALL MODEL SOLUTIONS CONTINUE TO ADVERTISE A LARGE
RIDGE BUILDING ACROSS THE CENTER OF THE CONUS AND THEN RETROGRADING
WESTWARD AS TROFFING DEVELOPS OVER THE EASTERN U.S.  MAIN FORECAST
PROBLEM WILL BE TIMING SMALL PERTURBATIONS IN THE MEAN FLOW AND ITS
EFFECT ON OUR LOCAL WEATHER.  OVERALL...NOT MANY CHANGES EXPECTED IN
THE FORECAST AT THIS POINT.  WE WILL CONTINUE TO RUN A DAILY CHC OF
AFTERNOON AND EVENING THROUGH THURSDAY...WITH DRY CONDITIONS ON
FRIDAY.  AS FOR TEMPERATURES...PLAN ON STICKING CLOSER TO ENSEMBLE
MEANS...WHICH ARE CLOSE TO THE OPERATIONAL RUNS.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

JA/MJ
Hazardous weather outlook, Jul 9, 1:00 PM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
100 PM EDT FRI JUL 9 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-100820-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
100 PM EDT FRI JUL 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL PRODUCE BRIEF HEAVY RAIN AND
CLOUD TO GROUND LIGHTNING ACROSS THE AREA...THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON A DAILY BASIS
THROUGH THE OUTLOOK PERIOD...THOUGH NONE ARE EXPECTED TO BE SEVERE AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JA

In the hours before

Special weather statement, Jul 9, 2:15 PM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
215 PM EDT FRI JUL 9 2004

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-092000-
ANDERSON KY-BOURBON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-CLARK KY-
CLARK IN-CRAWFORD IN-DUBOIS IN-FAYETTE KY-FLOYD IN-FRANKLIN KY-
GARRARD KY-HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-MADISON KY-MARION KY-
MEADE KY-MERCER KY-NELSON KY-NICHOLAS KY-OLDHAM KY-ORANGE IN-
PERRY IN-SCOTT KY-SCOTT IN-SHELBY KY-SPENCER KY-TRIMBLE KY-
WASHINGTON KY-WASHINGTON IN-WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...WINCHESTER...
VERSAILLES...SHELBYVILLE...RICHMOND...HARRODSBURG...HARDINSBURG...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...BARDSTOWN...
NEW ALBANY...JASPER AND CORYDON
215 PM EDT FRI JUL 9 2004

...THUNDERSTORMS DEVELOPING ACROSS PORTIONS OF NORTH CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
NORTHEAST ACROSS PORTIONS OF NORTH CENTRAL KENTUCKY AND SOUTH CENTRAL
INDIANA.  THE THUNDERSTORMS ARE A RESULT OF A COMBINATION OF A WARM
FRONTAL BOUNDARY MOVING NORTHEAST ACROSS SOUTHERN INDIANA AND VERY
HIGH ATMOSPHERIC INSTABILITY.  MUCH OF THE THUNDERSTORM ACTIVITY WILL
BE CONCENTRATED ACROSS SOUTH CENTRAL INDIANA...WITH MORE ACTIVITY IN
NORTH CENTRAL KENTUCKY BEING MORE SCATTERED IN NATURE.

SOME OF THESE STORMS MAY BE ON THE STRONG SIDE THIS AFTERNOON.  ANY
OF THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINS...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH.

STAY TUNED TO NOAA ALL HAZARDS WEATHER RADIO AND OTHER LOCAL MEDIA
FOR FURTHER DETAILS OR UPDATES.

JARVIS

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.